Alert archive / Idaho / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 49, NWS Pocatello, ID

June 15, 2015Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 15, 2015, 6:42 PM MDT for Bannock County, Bingham County, Power County, Idaho. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2015, 6:42 PM MDT (00:42 UTC)
Expired
Jun 15, 2015, 7:30 PM MDT
In force
48 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 25 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:50 PM MDTHAIL 17 W Pocatello, IDAT THE WEATHER FORECAST OFFICE,POCATELLO REGIONAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:24 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2015-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2015-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3399 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WUUS55 KPIH 160042
SVRPIH
IDC005-011-077-160130-
/O.NEW.KPIH.SV.W.0049.150616T0042Z-150616T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
642 PM MDT MON JUN 15 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO...
  CENTRAL POWER COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 730 PM MDT

* AT 641 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FORT HALL BANNOCK 
  CREEK LODGE...OR OVER THE ARBON VALLEY...AND MOVING NORTHEAST AT 
  45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POCATELLO...BLACKFOOT...AMERICAN FALLS...NEELEY...CHUBBUCK...
  ABERDEEN...FORT HALL BUFFALO LODGE...
  FORT HALL LINCOLN CREEK LODGE...FORT HALL...ROCKFORD... MORELAND...
  PINGREE...FORT HALL PUTNAM LODGE...
  FORT HALL BANNOCK CREEK LODGE...ROSE AND FORT HALL EAGLE LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF ON OR NEAR AMERICAN FALLS RESERVOIR...GET OUT OF THE WATER AND 
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE 
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4261 11263 4263 11296 4348 11278 4314 11193
TIME...MOT...LOC 0041Z 224DEG 38KT 4286 11260 

$$

JKEYES
3 follow-up statements
342 
WWUS55 KPIH 160054
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
654 PM MDT MON JUN 15 2015

IDC005-011-077-160130-
/O.CON.KPIH.SV.W.0049.000000T0000Z-150616T0130Z/
BINGHAM ID-BANNOCK ID-POWER ID-
654 PM MDT MON JUN 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHWESTERN BINGHAM...NORTHWESTERN BANNOCK AND NORTHEASTERN
POWER COUNTIES...

AT 652 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 
60 MPH. THIS STORM WAS LOCATED FROM OVER POCATELLO WEST SOUTHWEST TO 
NEAR AMERICAN FALLS...MOVING NORTHEAST AT 45 MPH.

ONE INCH HAIL HAS OCCURRED AT THE POCATELLO AIRPORT!  

LOCATIONS IMPACTED INCLUDE... POCATELLO...BLACKFOOT...AMERICAN 
FALLS... CHUBBUCK...ABERDEEN...FORT HALL BUFFALO LODGE... 
SPRINGFIELD...FORT HALL LINCOLN CREEK LODGE...FORT HALL... 
TABER...ROCKFORD...FORT HALL PUTNAM LODGE...FORT HALL BANNOCK CREEK 
LODGE...ROSE...FORT HALL EAGLE LODGE AND GROVELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF ON OR NEAR AMERICAN FALLS RESERVOIR NEED TO GO OFF THE WATER AND 
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE 
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM.  IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 4266 11262 4271 11288 4348 11278 4314 11193
TIME...MOT...LOC 0052Z 224DEG 38KT 4295 11248 

$$

JKEYES
066 
WWUS55 KPIH 160113
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
713 PM MDT MON JUN 15 2015

IDC077-160121-
/O.CAN.KPIH.SV.W.0049.000000T0000Z-150616T0130Z/
POWER ID-
713 PM MDT MON JUN 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POWER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND  
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN 
CANCELLED.

LAT...LON 4283 11239 4293 11251 4334 11243 4314 11193
TIME...MOT...LOC 0111Z 224DEG 38KT 4310 11228 

$$

IDC005-011-160130-
/O.CON.KPIH.SV.W.0049.000000T0000Z-150616T0130Z/
BINGHAM ID-BANNOCK ID-
713 PM MDT MON JUN 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTH CENTRAL BINGHAM AND NORTH CENTRAL BANNOCK COUNTIES...

AT 711 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR FORT HALL
PUTNAM LODGE...OR 7 MILES SOUTHEAST OF BLACKFOOT...MOVING NORTHEAST
AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...FORT HALL BUFFALO LODGE...BLACKFOOT... 
MORELAND...FORT HALL PUTNAM LODGE...FORT HALL LINCOLN CREEK LODGE... 
FORT HALL...ROSE...FORT HALL EAGLE LODGE...GROVELAND AND WAPELLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4283 11239 4293 11251 4334 11243 4314 11193
TIME...MOT...LOC 0111Z 224DEG 38KT 4310 11228 

$$

JKEYES
400 
WWUS55 KPIH 160129
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
729 PM MDT MON JUN 15 2015

IDC005-011-160137-
/O.EXP.KPIH.SV.W.0049.000000T0000Z-150616T0130Z/
BINGHAM ID-BANNOCK ID-
729 PM MDT MON JUN 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BINGHAM AND
NORTH CENTRAL BANNOCK COUNTIES WILL EXPIRE AT 730 PM MDT...
    
A NEW WARNING WAS ISSUED TO REPLACE THIS...AND IS IN EFFECT UNTIL 
815 PM MDT FOR EAST CENTRAL BINGHAM AND NORTHEASTERN BONNEVILLE 
COUNTIES. 

LAT...LON 4283 11239 4293 11251 4334 11243 4314 11193
TIME...MOT...LOC 0125Z 224DEG 38KT 4310 11228 

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:34 PM MDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 15, 1:34 PM MDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
134 PM MDT MON JUN 15 2015

.SHORT TERM...TONIGHT THROUGH THU AFTERNOON. STORM PREDICTION
CENTER EXPECTS TO ISSUE A SEVERE THUNDERSTORM WATCH FOR PORTIONS
OF THE FORECAST AREA FOR THIS AFTERNOON AND EVENING. NEARLY THE
ENTIRE FORECAST AREA...OUTSIDE OF THE CENTRAL IDAHO MOUNTAINS...IS
IN A MARGINAL AREA. SOME EASTERN COUNTIES ARE IN SLIGHT RISK.

THE LOW GENERATING THE LOW-LEVEL CONVERGENCE AND BRINGING WITH IT
THE UNSTABLE AIR IS MOVING THROUGH NORTHERN UT AND WILL PASS
CLOSELY BY AS IT SHIFTS INTO WY AND CO. CAPE EVEN ON THE
CONSERVATIVE GFS IS REGISTERING LARGE PLACES ABOVE 1000 J/KG. THE
MORNING RUN OF THE NAM HAD CAPE AS LARGE AS 3600 J/KG. MAIN FOCUS
IS PLACES SOUTH OF IDAHO FALLS AND EAST OF AMERICAN FALLS. SOME
MORNING CONVECTION AT AROUND 15/0800 MDT PRODUCED A GUST TO 46KT
IN THE BEAR LAKE BASIN.

BY TUE AFTERNOON...THE UPPER LEVEL RIDGE OVER SOUTHERN CA WILL
EXPAND NORTHWARD AND PUSH THE UNSTABLE BOUNDARY AREA MORE INTO
MONTANA...WITH THE THUNDERSTORM THREAT LIMITED TO THE ID-MT BORDER
REGION. FOR THE REMAINDER OF THE PERIOD...THE STABLE AND DRY
WEST- SOUTHWEST UPPER LEVEL FLOW WILL MEAN A QUIET PERIOD FOR WED
AND THU AFTERNOONS/EVES. LOOK FOR WARMING AS SKIES CLEAR AND THE
WARMER AND DRIER AIRMASS SURGES NORTHWARD. OUTSIDE OF
THUNDERSTORMS...DO NOT FORSEE ANY SIGNIFICANT WIND.

.LONG TERM...THU NIGHT THROUGH NEXT MON NIGHT. THE STRONG RIDGING
WILL MEAN A PROLONGED PERIOD OF SUNNY SKIES WITH A TROUGH ON FRI
AFTERNOON AND EVENING POSSIBLY GENERATING SOME MOUNTAIN AND
HIGHLAND SHOWERS AND THUNDERSTORMS. NO MAJOR FRONT EXPECTED DURING
THIS TIME. TEMPERATURES ABOVE NORMAL AND VERY DRY CONDITIONS FOR
THE SNAKE RIVER PLAIN AND POINTS SOUTH. EVEN FOR THE
MOUNTAINS...ONLY A SLIGHT CHANCE TO LOW CHANCE FOR
PRECIPITATION/THUNDERSTORMS. MODERATE TO STRONG WIND POSSIBLE WITH
THE FRI TROUGH...BUT SHOULD STAY BELOW ADVISORY CONDITIONS.

MESSICK

&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE AROUND THROUGH
SUNSET...WITH A GRADUAL DECREASE IN COVERAGE OVERNIGHT. THE LAST
AIRPORT THAT COULD SEE SHOWERS WILL BE KIDA AND THE RISK FOR THAT
SHOULD END AROUND 8-9Z. WINDS OVER 40KTS AND HAIL ARE THE MAIN
THREATS WITH STORMS. STORMS WILL REDEVELOP TOMORROW AFTERNOON...BUT
MOSTLY ACROSS THE NORTHERN HALF OF EASTERN IDAHO. KPIH AND KBYI
SHOULD BE IN THE CLEAR...BUT EXPECT AT LEAST VCTS FOR KSUN AND KIDA.
AGAIN...WINDS OVER 40KTS AND HAIL WILL BE POSSIBLE TOMORROW. THE
THREAT FOR HEAVY RAIN IS MUCH SMALLER...BUT NOT NECESSARILY ZERO.
KEYES

&&
.FIRE WEATHER...SHOWERS AND THUNDERSTORMS TODAY WILL WIND DOWN AFTER
SUNSET ACROSS THE REGION...WITH REDEVELOPMENT ACROSS THE NORTHERN
HALF OF EASTERN AND CENTRAL IDAHO TOMORROW AFTERNOON AND EVENING.
WITH SLIGHTLY DRIER AIR IN PLACE...THE THREAT FOR RAINFALL OVER 0.10
INCHES IS LOWER OVERALL BUT SOME ISOLATED POCKETS OVER THAT ARE
POSSIBLE. AFTER THAT...THE PATTERN SHIFTS NORTHWARD A BIT MORE. THAT
MEANS THE BULK OF THE STORM TRACK REMAINS FAR ENOUGH NORTH...EXCEPT
FOR OCCASIONAL CHANCE OF A FEW STORMS ACROSS THE CENTRAL MOUNTAINS
ALONG THE MONTANA BORDER. FARTHER SOUTH...EXPECT GUSTY WINDS AND DRY
AIR TO CONTINUE THE PROCESS OF DRYING THINGS OUT.  KEYES

&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Local storm report, Jun 15, 5:16 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
516 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             8 W AMERICAN FALLS      42.79N 113.01W
06/15/2015  M0.50 INCH       POWER              ID   TRAINED SPOTTER

            PEA TO MEASURED SIZE, HEAVY ENOUGH TO COVER COMPLETELY
            COVER GROUND.

&&

GWICKLUN
Local storm report, Jun 15, 5:34 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
534 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 NNE MALTA             42.33N 113.36W
06/15/2015  M1.00 INCH       CASSIA             ID   TRAINED SPOTTER

            PEA TO 1 INCH AND FALLING HEAVILY DURING PHONE CALL.

&&

GWICKLUN
Local storm report, Jun 15, 5:41 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
541 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             6 S RIRIE               43.54N 111.77W
06/15/2015  E1.00 INCH       BONNEVILLE         ID   SOCIAL MEDIA

            REPORT VIA FACEBOOK. TIME ESTIMATED FROM RADAR.

&&

ADESMET
Local storm report, Jun 15, 5:52 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
552 PM MDT MON JUN 15 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             FREEDOM                 42.98N 111.05W
06/15/2015  M1.00 INCH       CARIBOU            ID   BROADCAST MEDIA

            PICTURE OF A FEW STONES AROUND 1 INCH. MOST
            WERE SMALLER.

&&

JKEYES
Local storm report, Jun 15, 6:07 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
607 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             ABERDEEN                42.94N 112.84W
06/15/2015  E0.75 INCH       BINGHAM            ID   SOCIAL MEDIA

            FROM KIFI FACEBOOK PAGE. TIME ESTIMATED BY RADAR.

&&

ADESMET
Local storm report, Jun 15, 6:34 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
634 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             5 WNW BLACKFOOT         43.22N 112.44W
06/15/2015  M0.88 INCH       BINGHAM            ID   TRAINED SPOTTER

            BEGAN AS PEA-SIZE AND INCREASED TO DIME-SIZE WITH A FEW
            NICKEL HAILSTONES.

0625 PM     HAIL             MORELAND                43.22N 112.45W
06/15/2015  M1.00 INCH       BINGHAM            ID   NWS EMPLOYEE

            MEASURED AT TIME OF EVENT.

&&

GWICKLUN

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:46 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Caribou59 min
Jun 15, 7:01 PM MDTTornado WarningPIHBingham, Bonneville, Caribou29 min
Jun 15, 7:09 PM MDTSevere Thunderstorm WarningPIHBannock, Caribou, Franklin, Oneida54 min
Jun 15, 7:27 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville16 min
Jun 15, 7:40 PM MDTSevere Thunderstorm WarningPIHBonneville, Caribou20 min
Jun 15, 7:54 PM MDTSevere Thunderstorm WarningPIHClark, Fremont51 min
Jun 15, 8:00 PM MDTSevere Thunderstorm WarningPIHBear Lake, Bonneville, Caribou, Franklin45 min
Jun 15, 8:50 PM MDTSpecial Weather StatementPIHFremont40 min
Jun 16, 2:21 PM MDTSpecial Weather StatementPIHFremont39 min
Jun 16, 2:44 PM MDTSpecial Weather StatementPIHFremont46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.